Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 1, NWS Northern Indiana

March 28, 1998Fulton County, Marshall County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Mar 28, 1998, 8:06 AM EST for Fulton County, Marshall County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 1998, 8:06 AM EST (13:06 UTC)
Expired
Mar 28, 1998, 8:40 AM EST
In force
34 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Fulton County, IN, Marshall County, IN

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS53 KIWX 281309 RRA
SVRFWA
INC049-099-281340-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
806 AM EST SAT MAR 28 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN NORTH CENTRAL INDIANA
  MARSHALL COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 840 AM EST

* AT 806 AM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF ROCHESTER MOVING NORTHEAST AT
  55 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  ROCHESTER             NEAR 807 AM EST
  RICHLAND CENTER       NEAR 809 AM EST
  TIOSA                 NEAR 811 AM EST
  WALNUT                NEAR 812 AM EST
  ARGOS                 NEAR 814 AM EST
  TALMA                 NEAR 814 AM EST
  TIPPECANOE            NEAR 817 AM EST
  BOURBON               NEAR 821 AM EST

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

LINDQUIST/HOLSTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:15 AM EST, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 28, 3:15 AM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
315 AM EST SAT MAR 28 1998

07Z SATELLITE SHOWING UPPER LOW OVER NORTHERN MO MOVING NE WITH
CONVECTION ALONG FRONTAL BOUNDARY ACROSS EASTERN IL INTO WESTERN
IN AND BACK OVER MO ASSOCIATED WITH COLD POOL ALOFT. STORMS HAVE
BEEN WEAKENING AS THEY MOVE INTO WEST PORTION OF CWA BUT AS THE
SHORT WAVE PASSES OVER WILL HAVE TO WATCH CLOSELY.

WILL SEE SHOWERS AND THUNDERSTORMS LINGERING INTO THE MORNING
OVER THE WEST ZONES AND INTO EARLY AFTERNOON FOR FAR EAST ZONES.
RAIN WILL PROVIDE A COOL START TO THE DAY AS TEMPS HAVE DROPPED
INTO THE LOW AND MIDDLE 50S IN THE RAIN AREAS. WITH NO REAL PUSH
OF COLD AIR WITH THIS SYSTEM TEMPS SHOULD REBOUND INTO THE UPPER 60S
DURING THE AFTERNOON AS CLOUDS DECREASE.

RIDGE BECOMES DOMINATE OVER THE AREA LATE TODAY THROUGH SUNDAY.
MODELS ARE SHOWING A WARM FRONT MOVING ACROSS THE AREA SUNDAY
MORNING AS HEIGHTS RISE IN RESPONSE TO THE DIGGING TROF OVER THE
GREAT BASIN. SATURDAY NIGHT INTO SUNDAY LOOKS LIKE A RATHER QUIET AND
MILD PERIOD.

WINDS WILL NOT BE OF CONCERN TODAY AS 850 FLOW VEERS WEST THROUGH
TONIGHT AND DIMINISHES. AVN BRINGS THE GREAT BASIN TROF OVER THE
ROCKIES THE FIRST PART OF THE WEEK WITH MULTIPLE SHORT WAVES
EJECTING NE ACROSS THE PLAINS WHICH WILL KEEP THE THREAT OF
SHOWERS AND TSTMS IN THE EXTENDED PERIODS.

FWA TB 066/051 075/055 9991-
SBN BB 068/051 077/054 999--
AOH TB 067/052 076/052 9991-

.IWX...NONE.

LINDQUIST

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:26 AM ESTTornado WarningIWXKosciusko34 min
Mar 28, 9:17 AM ESTTornado WarningIWXMiami33 min
Mar 28, 9:23 AM ESTTornado WarningIWXWabash52 min
Mar 28, 9:42 AM ESTSevere Thunderstorm WarningIWXHuntington33 min
Mar 28, 9:51 AM ESTTornado WarningIWXWhitley34 min
Mar 28, 10:00 AM ESTSevere Thunderstorm WarningIWXAllen30 min
Mar 28, 10:58 AM ESTTornado WarningIWXWells32 min
Mar 28, 11:34 AM ESTSevere Thunderstorm WarningIWXAdams36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.